Ohio, 2015

Damaging Winds in Ohio, June 12, 2015

June 12, 2015 · NWS CLE · 13 events in 8 counties and zones

An area of low pressure moved across the lower Great Lakes dragging a cold front across northern Ohio. A line of showers and thunderstorms developed along front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$62,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of low pressure moved across the lower Great Lakes dragging a cold front across northern Ohio. A line of showers and thunderstorms developed along front. Some of the thunderstorms became severe and caused some damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 12, 12:39 PM EST, 4 minutes earlier.

Area forecast discussion, Jun 12, 12:39 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
139 PM EDT FRI JUN 12 2015

.SYNOPSIS...
LOW PRESSURE WILL TRACK ACROSS THE LOWER GREAT LAKES THIS
EVENING DRAGGING A COLD FRONT ACROSS THE FORECAST AREA.  THE FRONT WILL
STALL ACROSS CENTRAL OHIO SATURDAY...THEN LIFT NORTH AS A WARM FRONT
SUNDAY AHEAD OF ANOTHER LOW PRESSURE SYSTEM THAT WILL TRACK ACROSS THE
GREAT LAKES MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE THREAT OF SEVERE WEATHER REMAINS A CONCERN FOR TODAY. VISIBLE
SATELLITE SHOWS MOSTLY SUNNY SKIES THIS MORNING ACROSS THE AREA
AHEAD OF LOW PRESSURE EXTENDING FROM SE MICHIGAN TO WESTERN
ILLINOIS. TEMPERATURES ARE CLIMBING RAPIDLY THIS MORNING WITH MOST
LOCATIONS ALREADY IN THE LOW 80S AS OF 10AM. ALTHOUGH DEWPOINTS
MAY DROP A COUPLE DEGREES(MAINLY EAST) AS MIXING INCREASES THIS
AFTERNOON...THEY WILL RECOVER FROM WEST TO EAST AS THE FRONT
APPROACHES. TEMPERATURES IN THE UPPER 80S WITH DEWPOINTS IN THE
UPPER 60 SHOULD RESULT IN A FAVORABLE ENVIRONMENT FOR SEVERE
WEATHER WITH ML CAPES NEAR 2000 J/KG.

WE ARE WATCHING AN AREA OF SHOWERS AND THUNDERSTORMS MOVING INTO
WESTERN INDIANA THIS MORNING. THIS CLUSTER IS THE REMNANTS OF
CONVECTION THAT WAS ONGOING LAST EVENING ACROSS IOWA AND MISSOURI
AND APPEARS TO HAVE SOME MCV CHARACTERISTICS. CU FIELD IS
THICKENING OUT AHEAD OF THIS FEATURE AND WILL NOT BE SURPRISED TO
SEE SOME CELLS START TO DEVELOP OUT AHEAD OF MAIN AREA OF SHOWERS
AND STORMS. THIS WILL LIKELY BE THE TRIGGER FOR TODAY'S ACTIVITY
OUT AHEAD OF THE ACTUAL COLD FRONT. SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO EXPAND AND INTENSIFY AS THIS FEATURE MOVES INTO
WESTERN OHIO BY 1 PM. UPDATED FORECAST TO REFLECT EXPECTED TIMING
AND ADDED SEVERE WEATHER WORDING. MOST LIKELY TIME FRAME FOR
SEVERE WEATHER TODAY WILL BE FROM 1 PM TO 7 PM...BUT COULD EXTEND
LATER INTO THE EVENING.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
TRAILING COLD FRONT WILL PUSH SOUTH OF THE FORECAST AREA OVERNIGHT
BUT MODELS STILL HAVING A HARD TIME DISCERNING WHERE THE FRONTAL
BOUNDARY WILL LIKELY STALL.   LITTLE CHANGE FOR SHORT TERM TRENDS.
MODELS LIFT FRONT NORTH AS A WARM FRONT SUNDAY AHEAD OF ANOTHER
APPROACHING LOW PRESSURE SYSTEM.  FOR NOW WILL JUST CONTINUE WITH
CHANCE POPS WITH THE WARM FRONT ON SUNDAY.  MODELS CONTINUE TO TRACK
NEXT LOW PRESSURE SYSTEM ACROSS THE GREAT LAKES ON MONDAY.  BUMPED
POPS TO LIKELY AS MODELS HAVE BEEN CONSISTENT WITH THIS SYSTEM LAST
2 DAYS.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
THE LONG TERM BEGINS TUESDAY  WITH A COLD FRONT POISED
TO DROP ACROSS THE AREA.  WOULD EXPECT IF TIMING REMAINS THE SAME
THAT THE HIGHEST PRECIP CHANCES WOULD COME THE FIRST HALF OF THE DAY
WITH DRYING THROUGH THE AFTERNOON AS THE HIGH TO THE NORTH BUILD
INTO THE AREA. DEPENDING ON HOW FAR SOUTH THE FRONT GETS...TUESDAY
NIGHT SHOULD BE DRY AS THE HIGH MOVES EAST ACROSS THE CENTRAL LAKES.
 THE ECMWF DOES SHOW MOISTURE RETURNING HOWEVER QUICKER THAN THE GFS
SO FOR NOW WILL CONTINUE WITH A SLIGHT CHANCE MOST AREAS TUESDAY
NIGHT WITH A CHANCE FAR SOUTH. WEDNESDAY HOWEVER BOTH MODELS BRING
DEEP MOISTURE BACK TO THE AREA SO WILL NEED TO BRING CHANCE POPS
BACK.  THURSDAY MODELS SHOW THE FRONT STALLED ACROSS CENTRAL OHIO
WITH MOISTURE CONTINUING ACROSS THE AREA SO AGAIN...WILL KEEP CHANCE
POPS IN PLACE TO ROUND OUT THE UNSETTLED LONG TERM. HIGHS UPPER 70S
TO LOWER 80S.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
WARM FRONT BETWEEN ERIE AND DUNKIRK. LOW PRESSURE ACROSS NRN IL
WILL MOVE EASTWARD ALONG THIS FRONT THIS EVENING AND PUSH THE
FRONT BACK SOUTH ACROSS NRN OHIO WHERE IT WILL STALL AND RESIDE
FOR THE NEXT COUPLE OF DAYS. THUNDERSTORMS...SOME SEVERE WITH
GUSTS IN EXCESS OF 50 KNOTS POSSIBLE. HEAVY RAIN WILL BRIEFLY
BRING VSBYS DOWN UNDER 2 MILES. TIMING WILL BE FROM 18Z THROUGH
PRIMARILY 00Z. SHOWERS AND SOME THUNDER STILL POSSIBLE AFTER 00Z
WITH FRONT IN THE VICINITY. HAVE FOCUSED TAFS ON THE MORE INTENSE
ACTIVITY FOR NOW. WILL AMEND AS DETAILS BECOME CLEARER. OTHERWISE
TREND WILL BE FOR LOWER CEILINGS AS THE FRONT SINKS
SOUTHWARD...WITH WIDESPREAD MVFR AND EVEN IFR LIKELY. CONDITIONS
WILL SLOWLY IMPROVE SATURDAY MORNING.

OUTLOOK...AREAS OF NON-VFR SATURDAY THRU WED WITH SCT SHRA/TSRA.

&&

.MARINE...
THE NEXT 5 DAYS WILL BE A BUSY PERIOD FOR FRONT CROSSINGS
ON THE LAKE HOWEVER WINDS WILL REMAIN LIGHT WITH NO SMALL CRAFT
HEADLINES EXPECTED THROUGH THE PERIOD.  FOR TODAY...A WARM FRONT
WILL LIFT NORTH OF THE LAKE AS LOW PRESSURE APPROACHES FROM THE
WEST. THE LOW WILL PASS JUST NORTH OF THE LAKE DURING THE AFTERNOON.
 THIS EVENING A COLD FRONT TRAILING THE LOW WILL DROP SOUTHEAST
ACROSS THE LAKE. THAT FRONT WILL STALL ACROSS CENTRAL OHIO SUNDAY
BEFORE LIFTING NORTH SUNDAY NIGHT OR EARLY MONDAY. ANOTHER COLD
FRONT WILL DROP ACROSS THE LAKE TUESDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...DJB
NEAR TERM...DJB/KEC
SHORT TERM...DJB
LONG TERM...TK
AVIATION...OUDEMAN
MARINE...TK
Hazardous weather outlook, Jun 12, 10:23 AM EST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
1123 AM EDT FRI JUN 12 2015

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-131100-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
1123 AM EDT FRI JUN 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING AHEAD OF AN APPROACHING COLD FRONT. STORMS WILL MOVE
INTO NORTHWEST OHIO AFTER 1 PM AND AND SPREAD EAST INTO THIS
EVENING. THE GREATEST THREAT WILL BE FROM STRONG WINDS OR LARGE
HAIL. LOCALLY HEAVY RAINFALL AND AN ISOLATED TORNADO ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A VERY MOIST AIRMASS WILL SET UP OVER THE REGION ON SUNDAY AND
MONDAY. PERIODS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED AND COULD
LEAD TO LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

LEZ061-142>149-162>169-131100-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
1123 AM EDT FRI JUN 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING AHEAD OF AN APPROACHING COLD FRONT. STORMS WILL MOVE
INTO NORTHWEST OHIO AFTER 1 PM AND AND SPREAD EAST INTO THIS
EVENING. THE GREATEST THREAT WILL BE FROM STRONG WINDS OR LARGE
HAIL. LOCALLY HEAVY RAINFALL AND AN ISOLATED TORNADO ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

The radar

The Cleveland radar (KCLE), 161 km away, was scanning. The volume nearest the first event began at 17:44 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hancock

When
June 12, 12:43 PM EST
Where
Hancock County, 3.36 mi SE of Mc Comb
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.072, -83.727

Thunderstorm winds downed a tree which blocked a road.

Thunderstorm Wind, Hancock

When
June 12, 12:49 PM EST
Where
Hancock County, Findlay
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.030, -83.650

Thunderstorm winds on the north side of Findlay were estimated to be 60 mph.

Thunderstorm Wind, Hancock

When
June 12, 12:55 PM EST
Where
Hancock County, 4.24 mi NW of Benton Ridge
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.038, -83.864

Thunderstorm winds downed a tree near the intersection of U.S. 224 and Township Road 116. One lane was blocked by the tree.

Thunderstorm Wind, Seneca

When
June 12, 1:29 PM EST
Where
Seneca County, Tiffin
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.100, -83.170

Thunderstorm winds caused a large tree limb to fall on a car trapping the person inside. No injuries were reported.

Thunderstorm Wind, Sandusky

When
June 12, 1:30 PM EST
Where
Sandusky County, Green Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.250, -83.050

Thunderstorm winds downed a tree.

Thunderstorm Wind, Wyandot

When
June 12, 1:45 PM EST
Where
Wyandot County, Upper Sandusky
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
40.830, -83.280

Thunderstorm winds snapped two utility poles.

Thunderstorm Wind, Knox

When
June 12, 2:45 PM EST
Where
Knox County, Mt Vernon
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
40.400, -82.480

Thunderstorm winds downed several large tree limbs on the north side of Mt. Vernon.

Thunderstorm Wind, Summit

When
June 12, 2:50 PM EST
Where
Summit County, 1 mi W of Akron
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.080, -81.519

Thunderstorm winds were estimated at 65 mph.

Thunderstorm Wind, Stark

When
June 12, 3:20 PM EST to 3:25 PM EST
Where
Stark County, 2 mi NNE of Massillon
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
40.807, -81.535

Thunderstorm winds uprooted a large tree which landed on a house and damaged it. A few other trees were reported down across the north side of Massillon.

Thunderstorm Wind, Stark

When
June 12, 3:25 PM EST
Where
Stark County, North Canton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.870, -81.400

Thunderstorm winds downed several large tree limbs.

Thunderstorm Wind, Stark

When
June 12, 3:30 PM EST
Where
Stark County, Massillon
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
40.780, -81.550

A 40 foot tree was snapped just east of Massillon in Perry Township.

Thunderstorm Wind, Mahoning

When
June 12, 3:54 PM EST
Where
Mahoning County, Boardman to 0.71 mi W of Struthers
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
41.030, -80.680

Thunderstorm winds downed a few large tree limbs in Boardman and the south side of Youngstown.

Thunderstorm Wind, Stark

When
June 12, 4:25 PM EST
Where
Stark County, Alliance
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
40.920, -81.100

Thunderstorm winds downed a few trees, large limbs and power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2015Every state in 2015This day in weather historyWarnings in Ohio, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 590615, 590619, 590614, 590620, 590611, 590612, 590618, 590613, 590616, 590621, 590617, 590623, 590622.